Alert archive / California / Tornado Warnings in 2019

Tornado Warning 5, NWS Sacramento, CA

February 2, 2019Butte County, Colusa County, Glenn County, California

NWS Sacramento, CA issued this tornado warning at Feb 2, 2019, 4:20 PM PST for Butte County, Colusa County, Glenn County, California. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 2, 2019, 4:20 PM PST (00:20 UTC)
Expired
Feb 2, 2019, 5:00 PM PST
In force
40 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Butte County, CA, Colusa County, CA, Glenn County, CA

The radar

The Beale AFB radar (KBBX), 33 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 2, 4:30 PM PSTFUNNEL CLOUD6 Ssw Afton, CATRAINED SPOTTER REPORTED A WELL DEFINED WALL CLOUD WITH A FUNNEL CLOUD NORTH OF COLUSA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2019-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2019-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

483 
WFUS56 KSTO 030020
TORSTO
CAC007-011-021-030100-
/O.NEW.KSTO.TO.W.0005.190203T0020Z-190203T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
420 PM PST SAT FEB 2 2019

The National Weather Service in Sacramento has issued a

* Tornado Warning for...
  Northeastern Colusa County in central California...
  Southwestern Butte County in northern California...
  Southeastern Glenn County in central California...

* Until 500 PM PST.
    
* At 419 PM PST, a severe thunderstorm capable of producing a tornado
  was located near Colusa, or 11 miles east of Maxwell, moving north
  at 20 mph. Funnel clouds have been reported with this storm.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Tree damage is likely.

* This dangerous storm will be near...
  Afton around 445 PM PST.
  Butte City and Codora around 455 PM PST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3925 12196 3929 12203 3949 12206 3945 12183
TIME...MOT...LOC 0019Z 179DEG 16KT 3930 12198 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

cs
2 follow-up statements
932 
WWUS56 KSTO 030042
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
442 PM PST SAT FEB 2 2019

CAC007-011-021-030100-
/O.CON.KSTO.TO.W.0005.000000T0000Z-190203T0100Z/
Colusa CA-Butte CA-Glenn CA-
442 PM PST SAT FEB 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM PST FOR
NORTHEASTERN COLUSA...SOUTHWESTERN BUTTE AND SOUTHEASTERN GLENN
COUNTIES...
    
At 440 PM PST, a severe thunderstorm capable of producing a tornado 
was located over Afton, or 13 miles northeast of Maxwell, and 
is moving north at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Tree damage is likely. Funnel clouds have been 
         reported with this storm.

This dangerous storm will be near...
  Afton around 445 PM PST.
  Butte City and Codora around 455 PM PST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial 
shelter and protect yourself from flying debris. 

&&

LAT...LON 3925 12196 3929 12203 3949 12206 3945 12183
TIME...MOT...LOC 0040Z 179DEG 16KT 3939 12198 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

cs
277 
WWUS56 KSTO 030102
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
502 PM PST SAT FEB 2 2019

CAC007-011-021-030111-
/O.EXP.KSTO.TO.W.0005.000000T0000Z-190203T0100Z/
Colusa CA-Butte CA-Glenn CA-
502 PM PST SAT FEB 2 2019

...THE TORNADO WARNING FOR NORTHEASTERN COLUSA...SOUTHWESTERN BUTTE
AND SOUTHEASTERN GLENN COUNTIES HAS EXPIRED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been allowed to expire.

LAT...LON 3925 12196 3929 12203 3949 12206 3945 12183
TIME...MOT...LOC 0101Z 179DEG 16KT 3935 12198 

$$

cs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Feb 2, 3:15 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 2, 3:15 PM PST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
315 PM PST Sat Feb 2 2019

.SYNOPSIS...
Series of Pacific storms will impact Northern California through
Tuesday. Periods of moderate to heavy precipitation with gusty
wind and a few thunderstorms are expected. Drier weather returns
by midweek.

&&

.DISCUSSION...
Frontal precip band has moved over the Sierra and Srn Cascades and
should wind down during the evening there. As expected, the partial
clearing behind the frontal band in the Valley filled in with low
clouds, and scattered light showers developed in the the Valley as a
vort max rotated Nwd around the offshore closed upper low. Later
this evening, after 8-10 pm or so, showers should become more
widespread over interior Norcal as the upper low moves onshore and
becomes an open wave. There will be some mid level WAA with this
open wave so snow levels won't drop too low (generally 4-5 kft), but
certainly lower than what we saw last nite and early this morning
at the onset of our shift. Colfax snow level profiler shows the
snow level just above 5 kft after a dip to around 4.5 kft with the
convective band that moved through this morning.

This afternoon's main convective band extends from the Mother
Lode into the San Joaquin valley where there was some clearing
today. For Norcal standards, quite a few lightning flashes/pulses/
strikes with this line. Meanwhile, the cloud cover put a damper
on surface-based convection over most of the area, but there are some
breaks in the area, especially W side of the Valley, so will
continue our thunder chances into this evening for now.

Norcal will be in between systems early Sun morning before the next
system, currently vcnty of 45N/140W approaches the coast on Sun
afternoon/evening and moves inland Sun nite. This will be a colder
storm with lowering snow levels to 2500-4000 feet overnight and
increasing showers during the afternoon and evening. Thunderstorm
potential looks lower on Sun than today, given the timing of the
approaching trof favoring the evening and overnite period.

The third storm from B.C. will be even colder, digging Swd along the
West Coast Mon, and moving inland over central CA on Tue. This will
result in additional precipitation for CWA with heavy mountain snow.
Snow levels will lower into the foothills Monday and possibly some
rain/snow mix in portions of the Northern Sac Valley Tue as snow
levels lower to near/below 1 kft. Five to 10 feet of new snow is
expected in the Sierra Nevada through Tue with local amounts up to
13 feet possible over the highest terrain. (Measuring the snow will
be easier using a yard stick rather than a foot ruler.) The cold,
deep low pressure system will result in strong large-scale ascent
and strong mid-level CAA which will steepen lapse rates. In
addition, with the cold mid level temps (-12 to -18 deg C) in the
dendritic (snow) growth zone, and favorable RH, forecast/research
studies have shown that snowfall rates of 1-4" per hour are
possible, especially over the high Sierra where orographics also
are a factor. Also, can't rule out the possibility of Valley
thunder as well, mainly on Mon. Needless to say, temps will be
trending downward, and it will feel like winter around Norcal
after a stretch of mild wx.    JHM

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)

Dry conditions expected across Interior NorCal on Wednesday as
system pushes into the Great Basin and exits the region. Below
normal morning lows expected Wednesday and Thursday, with
temperatures in the mid 20s to low 30s in the Central Valley.
Morning lows could be in the single digits to teens over the
highest peaks and mountain valleys and basins. Forecast guidance
indicates a cold system dropping down along the West Coast late
next week, which could bring Valley rain, and low elevation snow.
Stay tuned for details.

&&

.AVIATION...

Widespread MVFR with local IFR next 24 hours. Southeasterly
surface wind gusts 25-35 kts from KSMF southward in the Central
Valley thru about 18Z, becoming southerly 10-20 kts. Lighter
southerly winds north of KSMF. Southeasterly winds increasing
again after 06Z Sunday from KSCK southward.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for Central
Sacramento Valley-Clear Lake/Southern Lake County-Mountains
Southwestern Shasta County to Northern Lake County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta
Lake Area / Northern Shasta County-Western Plumas County/Lassen
Park.

Winter Storm Warning until 4 PM PST Tuesday for Burney Basin /
Eastern Shasta County-Motherlode-Mountains Southwestern Shasta
County to Northern Lake County-Northeast Foothills/Sacramento
Valley-Shasta Lake Area / Northern Shasta County-West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Special weather statement, Feb 2, 2:30 PM PST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Sacramento CA
230 PM PST SAT FEB 2 2019

CAZ019-067-069-022330-
Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra
Nevada-
230 PM PST SAT FEB 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN TUOLUMNE
COUNTY...

At 229 PM PST, radar indicated strong thunderstorms were located
along a line extending from Chinese Camp to near La Grange. Movement
was northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Sonora, Tuttletown, Keystone, Springfield, Chinese Camp, Phoenix
Lake-Cedar, Groveland-Big Oak Flat, Mono Vista, Columbia, Jamestown,
Groveland-Big Oak, Phoenix Lake-Cedar Ridge, East Sonora, Tuolumne
City, Soulsbyville and Twain Harte.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3773 12031 3772 12034 3770 12033 3767 12036
      3768 12039 3766 12038 3765 12039 3782 12063
      3808 12038 3793 12009
TIME...MOT...LOC 2229Z 188DEG 18KT 3788 12044 3767 12040

cs
Special weather statement, Feb 2, 3:14 PM PST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Sacramento CA
314 PM PST SAT FEB 2 2019

CAZ016-030000-
Central Sacramento Valley-
314 PM PST SAT FEB 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUSA COUNTY...

At 313 PM PST, a strong thunderstorm was located over Colusa
National Wildlife, or 11 miles southeast of Maxwell, moving
northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Colusa, Colusa National Wildlife and Williams.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3903 12194 3904 12209 3926 12214 3936 12214
      3936 12194 3924 12195
TIME...MOT...LOC 2313Z 186DEG 18KT 3914 12206

cs

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 5:54 PM PSTSpecial Weather StatementSTOSutter36 min
Feb 2, 6:11 PM PSTAreal Flood WarningSTOStanislaus, Tuolumne23 hr
Feb 3, 2:10 PM PSTBlizzard WarningSTO32 hr

Nearby

Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.